Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS Topeka, KS

October 4, 20135 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2013, 5:07 PM CDT for 5 counties in Kansas. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2013, 5:07 PM CDT (22:07 UTC)
Expired
Oct 4, 2013, 5:45 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Geary County, KS, Jackson County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:12 PM CDTTSTM WND DMGW St. George, KS8 INCH TREE LIMB SNAPPED. RELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED TIME.
Oct 4, 5:20 PM CDTTSTM WND DMGWamego, KSTREE DOWN IN WAMEGO
Oct 4, 5:20 PM CDTTSTM WND GST 55Wamego, KS
Oct 4, 5:35 PM CDTTSTM WND GST 505 S Onaga, KS
Oct 4, 5:52 PM CDTTSTM WND GST 502 Nw Alma, KSPEA SIZE HAIL AS WELL.
Oct 4, 5:55 PM CDTTSTM WND DMG5 Nw Alma, KSSMALL LIMBS WERE DOWN. PEA SIZE HAIL ALSO REPORTED. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 3:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS53 KTOP 042207
SVRTOP
KSC061-085-149-161-197-042245-
/O.NEW.KTOP.SV.W.0152.131004T2207Z-131004T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT FRI OCT 4 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...  
  FAR WESTERN JACKSON COUNTY IN NORTHEAST KANSAS...  
  EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...  
  SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 505 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM WHEATON TO 6 MILES NORTH OF DWIGHT...AND MOVING
  NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  WAMEGO...ALMA...ST. GEORGE...VOLLAND...LOUISVILLE...ONAGA...
  HAVENSVILLE...MCFARLAND...BELVUE...PAXICO...SOLDIER...EMMETT AND
  ST. MARYS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 315 AND 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3957 9588 3899 9617 3886 9638 3887 9674
      3896 9670 3910 9648 3946 9630
TIME...MOT...LOC 2206Z 240DEG 32KT 3950 9629 3894 9657

HAIL...1.00IN
WIND...70MPH

$$
1 follow-up statement
772 
WWUS53 KTOP 042229
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT FRI OCT 4 2013

KSC161-042238-
/O.CAN.KTOP.SV.W.0152.000000T0000Z-131004T2245Z/
RILEY-
529 PM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3899 9617 3886 9638 3887 9674 3896 9670
      3905 9646 3905 9639 3907 9639 3908 9636
      3946 9630 3957 9588
TIME...MOT...LOC 2228Z 240DEG 32KT 3953 9612 3912 9627

$$

KSC061-085-149-197-042245-
/O.CON.KTOP.SV.W.0152.000000T0000Z-131004T2245Z/
POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE-
529 PM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WABAUNSEE...SOUTHEASTERN GEARY...WEST CENTRAL JACKSON AND EASTERN
POTTAWATOMIE COUNTIES UNTIL 545 PM CDT...

AT 524 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ONAGA TO 5 MILES NORTHWEST OF MCFARLAND...AND MOVING
NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. 55 MPH WINDS WERE MEASURED IN WAMEGO AT 
518 PM. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
PAXICO...HAVENSVILLE...BELVUE...EMMETT...SOLDIER AND ST. MARYS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3899 9617 3886 9638 3887 9674 3896 9670
      3905 9646 3905 9639 3907 9639 3908 9636
      3946 9630 3957 9588
TIME...MOT...LOC 2228Z 240DEG 32KT 3953 9612 3912 9627

HAIL...1.00IN
WIND...70MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:23 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 4, 3:23 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT Fri Oct 4 2013

.SHORT TERM...(This Evening through Saturday)
Issued at 318 PM CDT FRI OCT 4 2013

Latest surface analysis at 19Z had the cold front extending from
east of Concordia through Salina and into northwest Oklahoma. Dew
points and temperatures have dropped back into the 40s and 50s
behind the front. Visible satellite loop shows cu field along the
front which had developed since 18Z.

Surface based CAPE is in the 2500 to 4000 J/kg range. 18Z TOP
sounding still showed a Cap in place, but is expected to erode by
21Z.

0-6 km shear is forecast to be in the 30 to 40 kt range. Low level
helicity is highest near the Nebraska border in far northeast
Kansas. Across the rest of the area values are lower and low level
winds from VAD and profilers should little turning with height in
the low levels with the best low level shear in Nebraska. As the
front continues to move through have adjusted where convective
initiation is expected to occur which is from near Abilene through
Marysville, so have lowered or eliminated chances of thunderstorms
across north central Kansas. Shear and instability are favorable for
severe storms late this afternoon and evening with damaging winds
and hail the main hazards, but an isolated tornado cannot be ruled
out. Initial cells forming along the front will become linear in
nature as they move east across the cwa with bowing segments owning
to the wind threat.

Precipitation should come to an end by sunrise Saturday with skies
clearing out during the morning hours. Cold advection tonight and
Saturday will bring an abrupt drop in temperatures with lows in the
40s tonight and highs in the 50s to lower 60s Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 318 PM CDT FRI OCT 4 2013

Upper low will progress eastward through the mid MO and MS valleys
Sat night through Sunday night. As it does...the cyclonic
circulation around it will likely clip the northern cwa with
stratocu deck. However it remains a challenge this far out to
determine how extensive the cloud cover and period of time the
clouds will linger. Either way...decent mixing should persist
through the night into Sunday morning...which along with any clouds
should help to keep overnight lows up a bit. Will keep lows in the
upper 30s to around 40 degrees for now...but if clouds are more
extensive than current fcst...then lows may need to be increased
slightly. Clouds on Sunday should be most extensive across the
northeast corner in better proximity to exiting upper low and will
keep highs in the upper 50s in that with low to mid 60s elsewhere
with more sunshine.

Upper level ridging will develop across the central plains as the
first trough exits to the east and a second upper trough digs into
the western coast. Will slowly but steadily increase high temps
through the 70s next week while warming lows from the lower 40s
Monday...to the middle and upper 50s by Thursday. Will include low
chances for showers and thunderstorms west to east across the cwa
Thursday night into Friday as the western trough begins to eject
out into the plains.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1243 PM CDT FRI OCT 4 2013

Winds will slowly veer to the southwest prior to frontal passage.
Winds will gust to around 30 kts. Timing of convection still a
little tricky this afternoon, but current thinking is storms will
initiate toward MHK around 22Z with MVFR cigs and vsbys between 23Z
and 03Z, while at TOP and FOE between 01Z and 03Z. Left VCTS in
for a few hours at each terminal as some post frontal
precipitation may occur. Winds are expected to shift to the west
at MHK around 01Z with TOP and FOE around 03Z. Will keep a watch
on timing through the day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...63
AVIATION...53
Hazardous weather outlook, Oct 4, 3:40 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI OCT 4 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE
OUTLOOK AREA THIS EVENING...WITH SOME LINGERING STORMS OVERNIGHT
IN EAST CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY
AFFECT COUNTIES EAST OF AN ABILENE TO MARYSVILLE LINE. DAMAGING
STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN HAZARDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE ESPECIALLY IN FAR NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 4, 3:43 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT FRI OCT 4 2013

KSZ022-035-036-042115-
DICKINSON-GEARY-RILEY-
343 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY...DICKINSON AND
NORTHWESTERN GEARY COUNTIES...

THROUGH 415 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF CENTRAL RILEY...DICKINSON AND NORTHWESTERN
GEARY COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THESE STORMS WERE
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE ENTERPRISE...CHAPMAN...MILFORD AND MILFORD LAKE.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 276 AND 294 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3904 9717 3913 9703 3913 9696 3919 9696
      3937 9669 3935 9668 3885 9695 3860 9729
      3860 9737 3864 9738
TIME...MOT...LOC 2043Z 227DEG 41KT 3901 9713 3862 9733

WOLTERS
Special weather statement, Oct 4, 4:15 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT FRI OCT 4 2013

KSZ022-023-035>037-042145-
DICKINSON-GEARY-MORRIS-POTTAWATOMIE-RILEY-
415 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RILEY...WESTERN
POTTAWATOMIE...NORTHWESTERN MORRIS...SOUTHEASTERN DICKINSON AND GEARY
COUNTIES...

THROUGH 445 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
50 MPH ACROSS PORTIONS OF SOUTHERN RILEY...WESTERN POTTAWATOMIE...
NORTHWESTERN MORRIS...SOUTHEASTERN DICKINSON AND GEARY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE TUTTLE CREEK LAKE...JUNCTION
CITY...KEATS...GRANDVIEW PLAZA...FORT RILEY AIRFIELD...OGDEN...
MANHATTAN AND BLAINE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 289 AND 310 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3888 9670 3860 9720 3929 9681 3957 9641
      3957 9632
TIME...MOT...LOC 2115Z 228DEG 44KT 3927 9676 3892 9696

WOLTERS
Local storm report, Oct 4, 4:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     RILEY                   39.30N 96.83W
10/04/2013  E60 MPH          RILEY              KS   AMATEUR RADIO

            POWER IS OUT IN CITY OF RILEY.

&&

JB
Local storm report, Oct 4, 4:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
10/04/2013  M60 MPH          GEARY              KS   ASOS

&&

JB
Local storm report, Oct 4, 4:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             JUNCTION CITY           39.03N 96.83W
10/04/2013  M0.50 INCH       GEARY              KS   TRAINED SPOTTER

            LOCALIZED STREET FLOODING AND WIND GUSTS ESTIMATED 45
            MPH.

&&

JB
Local storm report, Oct 4, 4:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     MANHATTAN AIRPORT       39.16N 96.67W
10/04/2013  M63 MPH          RILEY              KS   ASOS

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:43 PM CDTSpecial Weather StatementTOPDickinson, Riley32 min
Oct 4, 4:15 PM CDTSpecial Weather StatementTOPGeary, Riley30 min
Oct 4, 4:29 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Marshall, Morris, Pottawatomie, Riley46 min
Oct 4, 5:15 PM CDTSpecial Weather StatementTOPMorris45 min
Oct 4, 5:29 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee46 min
Oct 4, 5:41 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie49 min
Oct 4, 5:44 PM CDTSevere Thunderstorm WarningTOPWabaunsee31 min
Oct 4, 6:09 PM CDTSpecial Weather StatementTOPWabaunsee36 min
Oct 4, 6:13 PM CDTSpecial Weather StatementTOPBrown32 min
Oct 4, 6:18 PM CDTSpecial Weather StatementTOPWabaunsee27 min
Oct 4, 6:43 PM CDTSpecial Weather StatementTOPShawnee47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.